Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Quad Cities, IA

July 27, 2002Henderson County, Mercer County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 27, 2002, 1:41 AM CDT for Henderson County, Mercer County, Warren County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2002, 1:41 AM CDT (06:41 UTC)
Expired
Jul 27, 2002, 2:40 AM CDT
In force
59 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Henderson County, IL, Mercer County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS53 KDVN 270641
SVRMLI
ILC071-131-187-270745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 AM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MERCER COUNTY IN NORTHWEST ILLINOIS
  HENDERSON COUNTY IN WEST CENTRAL ILLINOIS
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 240 AM CDT

* AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER SEATON...OR 7 MILES
  SOUTHWEST OF ALEDO...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   SUNBEAM BY 145 AM CDT.
   LITTLE YORK BY 150 AM CDT.
   BURGESS BY 155 AM CDT.
   SHAW BY 200 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. A TORNADO IS ALSO POSSIBLE WITH THIS STORM. TAKE COVER IN 
A STURDY STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
SATURDAY MORNING FOR EASTERN IOWA AND NORTHEAST MISSOURI.

LAT...LON 4110 9090 4106 9095 4099 9095 4096 9071
          4099 9046 4115 9046 4114 9087

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:05 PM CDT, 10 hours 36 minutes earlier.

Area forecast discussion, Jul 26, 3:05 PM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT FRI JUL 26 2002

OVERNIGHT CONVECTION DYING SLOWLY ACROSS SRN IA...WITH THE RESULTING
DEBRIS CLOUDS KEEPING TEMPS DOWN ACROSS CWA.  MAIN AREA TO WATCH FOR
NEW CONVECTION WILL BE IN THE WESTERN IOWA/EASTERN NEBRASKA AREA.
WHILE THERE IS LOTS OF SUNSHINE TO THE SOUTH OF THE DEBRIS CLOUD
REGION...THAT AREA IS PRETTY HEAVILY CAPPED.  TEMPS RISING REAL
NICELY IN NW IA WHERE SUNSHINE IS GETTING THROUGH.  LATEST SURFACE
ANALYSIS INDICATING SURFACE FRONT EXTENDING FROM SE NEBRASKA...EAST
TO SRN PORTIONS OF CWA...AND INTO CENTRAL IL.  TOUNGE OF GOOD
MOISTURE ACROSS WESTERN IA WITH SOME MID 70S DEWPOINTS. REMAINDER OF
12Z ANALYSIS INDICATING 850 MB MOISTURE PLUME OVER EASTERN/CENTRAL
IA...WITH 850 LLJ DECREASED IN STRENGTH TO LESS THAN 20 KTS.  THE
DDC SOUNDING SHOWING THAT THE LLJ SHOULD SET BACK UP IN THAT
AREA...AS THEY ARE ALREADY BACK UP AT 30 KTS.  CURRENT SHORT WAVES
HARD TO PICK OUT ON ANALYSIS...BUT ON WV THE ONE ROLLING ACROSS
NEBRASKA IS MUCH CLEARER.  THIS SHORT WAVE SHOULD BE THE KEY TO
TONIGHTS MCS.

MAINFORECAST PROBLEM TODAY INCLUDES WHERE AND WHEN OF PRECIPITATION
NEXT FEW DAYS.

12Z MODELS APPEAR TO HAVE INITIALIZED FAIRLY WELL...THOUGH SURFACE
LOW CENTER BY 18Z IS A LITTLE TOO FAR EAST ON ALL MODELS. IN
GENERAL...PREFER AVN THIS FORECAST AS IT SEEMS TO BE HANDLING THE
STRENGTH AND MOVEMENT OF THE CURRENT SHORTWAVE OVER NEBRASKA BETTER
THAN ETA.  HOWEVER...ETA HAS SLIGHTLY BETTER HANDLE ON SURFACE
FEATURES...SO WILL BE GOING WITH A BLEND OF THE TWO.

LITTLE QUESTION ABOUT MCS TONIGHT...WILL RUN AXIS OF STRONGEST
STORMS AND HIGHEST QPF FROM SOUTHEAST IA TO NORTH CENTRAL IL... AS
THIS IS THE TRACK THE SHORTWAVE SHOULD TAKE. THE PRECIPITATION FROM
THIS MCS SHOULD LINGER THROUGH THE MORNING...KEEPING TEMPS DOWN
UNTIL SUNSHINE BREAKS OUT IN LATE AFTERNOON.

SATURDAY NIGHT THERE IS MORE QUESTION ABOUT MCS POTENTIAL...AS THE
FEATURES DO NOT COME TOGETHER AS WELL AS TONIGHT.  BEST LIFT AND
MOISTURE IS FURTHER NORTH...WITH MAIN SURFACE WAVE.  WARM MID LEVEL
TEMPS THAT MOVE IN AS THE SURFACE FEATURE MOVES NORTH MAY KEEP
PRECIPITATION FROM DEVELOPING.  THIS WILL ALSO HELP TO MAKE SUNDAY A
REAL SCORCHER...WITH FEWER DEBRIS CLOUDS LINGERING ABOUT TO KEEP
SUNSHINE OUT.  WILL GO SLIGHTLY WARMER THAN GUIDANCE...ESPECIALLY AS
GUIDANCE HAS WARMED UP TO MATCH THIS MORNINGS CCF DATA.

SUNDAY NIGHT LITTLE QUESTION ON ANOTHER MCS AS A STRONGER WAVE MOVES
THROUGH THE AREA.  WILL LEAVE HIGH CHANCE POPS IN FOR NOW...BUT FEEL
LATER SHIFTS WILL LIKELY BE RAISING THIS AS LONG AS THE MODELS
CONTINUE TO SHOW THE SAME OR SIMILAR SOLUTION.  BY MONDAY MORNING
THERE OUGHT TO BE ENOUGH DEBRIS CLOUD TO KEEP TEMPS ON THE COOL
SIDE...AND WILL HANG ON TO MORNING POPS.

EXTENDED...TUE-FRI
HAVE REMOVED TUESDAY POPS AS THE MODELS APPEAR TO BE MOVING THIS
FEATURE ALONG A LITTLE FASTER THAN PREVIOUSLY.  WILL BE LEAVING WED
AND THURS DRY ALSO...AS NO SIGNIFICANT WAVES MOVE THROUGH AREA THAT
TIME FRAME.  HAVE THROWN POPS INTO FRIDAY...MAINLY TO ACCOUNT FOR A
WARM FRONT THAT DEVELOPS TO THE NORTH OF THE CWA.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LRE

In the hours before

Local storm report, Jul 26, 11:53 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 PM CDT FRI JUL 26 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    1 ENE FANDON              IL   .88 INCH HAIL
07/26/02   MCDONOUGH                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 27, 12:41 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1241 AM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 PM    BURLINGTON                IA   .5 INCH HAIL
07/26/02   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 27, 12:56 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1256 AM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    2 ESE FANDON              IL   1 INCH HAIL
07/26/02   MCDONOUGH                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:16 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough44 min
Jul 26, 11:06 PM CDTSevere Thunderstorm WarningDVNHenderson54 min
Jul 26, 11:56 PM CDTSevere Thunderstorm WarningDVNMcDonough, Warren64 min
Jul 26, 11:59 PM CDTSevere Thunderstorm WarningDVNMcDonough, Warren61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.